Stochastic complementarity

Manzini, Paola, Mariotti, Marco and Ülkü, Levent (2019) Stochastic complementarity. Economic Journal, 129 (619). pp. 1343-1363. ISSN 0013-0133

[img] PDF - Submitted Version
Restricted to SRO admin only

Download (179kB)
[img] PDF - Accepted Version
Download (320kB)

Abstract

The Hicksian definition of complementarity and substitutability may not apply in contexts in which agents are not utility maximisers or where price or income vari- ations, whether implicit or explicit, are not available. We look for tools to identify complementarity and substitutability satisfying the following criteria: they are be- havioural (based only on observable choice data); model-free (valid whether the agent is rational or not); and they do not rely on price or income variation. We uncover a conflict between properties that it is arguably reasonable for a complementarity notion to possess. We discuss three different possible resolutions of the conflict.

Item Type: Article
Keywords: Complements and substitutes; Correlation; Stochastic choice
Schools and Departments: University of Sussex Business School > Economics
Subjects: H Social Sciences > HB Economic theory. Demography > HB0131 Methodology
H Social Sciences > HB Economic theory. Demography > HB0131 Methodology > HB0135 Mathematical economics. Quantitative methods Including econometrics, input-output analysis, game theory
Depositing User: Paola Manzini
Date Deposited: 16 Feb 2018 09:03
Last Modified: 11 Mar 2021 10:59
URI: http://sro.sussex.ac.uk/id/eprint/73146

View download statistics for this item

📧 Request an update